Procaine penicillin is commonly given to horses intramuscularly (IM) with no adverse effects. It is a useful antibiotic for many equine infections. However, if it is accidentally administered into a blood vessel, a violent reaction may occur.
A horse experiencing this reaction appears hyper-alert or spooked. This progresses into a seizure-like fit, with the horse scrambling and sometimes falling down. Horses may spin around or lurch backwards with their eyes wide, and nostrils flared, sneezing, or blowing. The reaction lasts 2-5 minutes, but it seems like much longer. In many cases, the signs are much more mild, just snorting and spinning for a few moments.
Horses generally quiet down after 5-10 minutes. This reaction is not allergic in nature, but is caused by the procaine additive. It is more likely to occur after multiple injections in the same site. We think that this is because of the development of inflammation and increased blood supply to the area from repetitive trauma.
When it happens in our presence (yes, it can rarely happen to a vet too), we may use sedatives to try to slow the horse down until the reaction passes. A confident handler may be able to manage a horse through this reactive fit by circling the horse around them, but when in doubt get out of the stall and call your vet.
Diagnosis is obvious because of timing with respect to Penicillin G Procaine injection, and characteristics of fit.
The only treatment might be sedation with xylazine or similar sedative, to prevent injury during fit. But this is not always practical or safe to do. Always use caution!
Other Diagnoses Considered
Treatments May Include
Prognosis & Relevant Factors
Prognosis is usually good if the horse does not injure itself during the reactive fit. A horse that has had a procaine reaction in the past will not necessarily have one in the future. That said, most people that have witnessed this reaction firsthand are hesitant to use penicillin again in that horse.
I Might ObserveRelated Observations
QUESTIONS TO ASK MY VET